Allopurinol-induced granulomatous hepatitis is a rare phenomenon that rheumatologists should be aware of given the frequency with which this drug is used. A discovery of this condition should prompt a change in therapy to another urate-lowering agent, such as febuxostat, which has not had any reported cases of granulomatous hepatitis.
You Might Also Like
Explore This IssueNovember 2019, October 2008
This case serves as a reminder that any clinical presentation without a clear etiology warrants a review of the patient’s medication list. It is not possible to know every rare, adverse reaction to medications, but identifying a temporal relationship between a drug and a clinical presentation can help guide our clinical suspicions.
Raj Vachhani, MD, is a third-year postgraduate, studying internal medicine at the University of Alabama, Birmingham.
Angelo L. Gaffo, MD, MSPH, is the rheumatology section chief at the Birmingham VA Medical Center and associate professor of medicine in the Division of Rheumatology at the University of Alabama, Birmingham.
- Lamps LW. Hepatic granulomas: A review with emphasis on infectious causes. Arch Pathol Lab Med. 2015 July;139(7):867–875.
- Zakim D, Boyer TD (Eds). Hepatology: A textbook of liver disease. Vol. 3. 3rd ed. Philadelphia: WB Saunders; 1996:1472.
- Culver EL, Watkins J, Westbrook RH. Granulomas of the liver. Clin Liver Dis (Hoboken). 2016 Apr 27;7(4):92–96.
- Simmons F, Feldman B, Gerety D. Granulomatous hepatitis in a patient receiving allopurinol. Gastroenterology. 1972 Jan;62(1):101–104.
- Iqbal U, Siddiqui HU, Anwar H, et al. Allopurinol-induced granulomatous hepatitis: A case report and review of literature. J Investig Med High Impact Case Rep. 2017 Sep 8;5(3):2324709617728302.
- Qurie A, Musa R. Allopurinol. StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2019 Jan.